Couldn't find what you looking for?

TRY OUR SEARCH!

Many areas of our bodies differ from other areas as well as in other individuals. Common areas that tend to be especially darker than the rest of our bodies include but are not limited to: the armpits, under the eyes, our inner thighs and genitals, as well as the area around the anus (perianal).

When this is observed, please know it is absolutely, and is no reason for concern. Unfortunately, with the exception of laser treatments (depending on the individual case), there is also no real inexpensive, painless or very effective treatment to correct the hyper-pigmentation in the areas previously mentioned.

In general, the vulva and the vagina of each woman will differ in some ways, since we are all different. As such, the vulva or the lips of one's vagina could range in colors such as a pale pink to a very dark brown and even black color, on the inside as well as the outside of the vagina.

Although discoloration of the vaginal lips or the labia majora is very common, it is usually more common from approximately 45 years and older. This is because such blood vessels become thinner as we age. This usually cause a decrease in the blood flow in and around that area causing that vaginal area to change color because of the difference in the blood supply, which tend to change the color of the labia majora from a light or dark pink to purple, or even a very dark brown to black depending on your skin tone.

Therefore, if you have a darkening in the vaginal area (lips) and have had no prior lesion or irritation in that area, there is no need to panic and worry, and there is really no need (other than cosmetic) to seek treatment, since this is quite normal.

If you have had any recent inflammation, itching, pain or lesion in the vaginal area, depending on your skin-type, it is possible that your condition heard with a darkening of the area, which is usually part of the healing process, and should return to normal pigmentation overtime. If this does not clear up however, and you are concerned, speak to your doctor. Additionally, be sure to mention the following if and where applicable:

  • Any recent/new medications that you are taking-could be a drug reaction
  • Changes in feminine care (douches, sanitary napkins, bath products and so on). These could result in allergic or contact dermatitis
  • Especially if you are sexually active and experience any abnormal vaginal discharge (smell, texture, amounts); since this could be signs of a sexually transmitted infection (STI). Especially since in some, cases, discoloration, inflammation, or lesions of, or around the vaginal area and the skin have indicated A STD or STI.

If you are sexually active. Please be honest with your doctor/Gynecologist. He or she will likely ask for a urine sample, a thorough blood work-up, and in some cases even a pap smear to be safe. If your doctor rules out all the above, and you are still concerned and would like to seek out anything available that could potentially help however.

Please discuss this issue with your gynecologist or a dermatologist. If you are a suitable candidate, he or she will prescribe treatment such as a very mild and 'vaginal safe' Hydrocortisone (steroid) and other treatments available that can help lighten the area safely.

That said; whatever you do; if you are experiencing vaginal discoloration of any kind. Please speak with your doctor before trying any skin lightening agents over the counter. Even if they come highly recommended by your friends, family or online.

Your vaginal area is very delicate, and should be handled with extreme caution. As always, play it safe. Call and schedule an appointment to see your doctor as soon as this condition presents, and if you are very concerned. Take care.

Still have something to ask?

Get help from other members!

Post Your Question On The Forums